Common brand names: Advil, Nuprin, Motrin and many others.
Description: Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID) that relieves pain, reduces fever and lessens swelling and other symptoms of arthritis.
Dental Uses: In dentistry, ibuprofen is employed to treat pain from dental surgery, toothache, and the temporomandibular joint. A 200-milligram dose (that is, one Advil or one Nuprin) is roughly equal to the pain-relieving effects of the maximum prescribed doses of aspirin or acetaminophen (1,000 milligrams). For more severe dental pain, such as that following oral surgery, the analgesic effects of 400 milligrams of ibuprofen (that is, two Advil or two Nuprin) is superior to 1,000 milligrams of aspirin or acetaminophen and is at least equivalent to 600 milligrams of acetaminophen plus 60 milligrams of codeine (that is, two Tylenol #3s).
Dosages for dental purposes: The generally effective prescription for ibuprofen following dental surgery is 400 milligrams every four to six hours, as needed for pain. The maximum daily dose should not exceed 2,400 milligrams. The duration of therapy for post-surgical pain varies but is usually less than five days.
For more chronic pain of the temporomandibular joint, higher doses (600 to 800 milligrams every six to eight hours) may be needed, with a maximum daily dose of 3,200 milligrams. Daily dosing for children is based on age and body weight.
Concerns and possible side effects: With short-term use (less than one week), the most common side effects of ibuprofen include abdominal pain, nausea and increased bleeding time; incidences of these effects are lower, compared with aspirin. Ibuprofen also occasionally causes a dry mouth (xerostomia).
With chronic dosing (many weeks or months), as employed in the treatment of arthritis, more serious side effects can occur, often requiring hospitalization. These may include bleeding ulcers and perforations of the stomach and small intestines (occurring in 1 percent to 4 percent of patients) and impairment of kidney function. Still, under the typical dental usage scenario of a few days at most, ibuprofen is a very safe, well-tolerated and effective analgesic.
Patients allergic to aspirin or other NSAIDs (naproxen sodium, diflunisal and many others) should avoid ibuprofen. Allergic reactions can range from a mild rash to life-threatening closure of the airway and a fall in blood pressure. In addition, about 5 percent to 10 percent of patients with asthma cannot tolerate aspirin, ibuprofen, related NSAIDs, or COX-2 inhibitors, because they will precipitate life-threatening asthmatic attacks in these so-called aspirin or NSAID sensitive asthmatics, Patients with ulcers of the stomach or the small intestine should avoid ibuprofen.
Patients should avoid alcohol consumption during ibuprofen therapy because alcohol increases the risk of stomach ulcers and bleeding.
Other drugs with which ibuprofen may adversely interact include:
The manic-depression drug lithium (Eskalith), which when combined can lead to lithium toxicity
Warfarin (Coumadin) and other anticoagulants, which can lead to bleeding
Oral drugs for diabetes (Diabinase and Orinase), which can lead to low blood sugar
Some high blood pressure medications, including beta blockers (propranolol, brand name Inderal), ACE inhibitors (enalapril, brand name Vasotec), and diuretics (hydrochlorothiazide, brand name Hydrodiuril). Combining any of these with ibuprofen may cause elevations in blood pressure.
These interactions can be serious, so it is imperative to inform your dentist of all medications you are taking.
Sildenafil Sildenafil citrate, sold under the names Viagra, Revatio and generically under various other names, is a drug used to treat male erectile dysfunction (impotence) and pulmonary arterial...